Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 241, NWS Springfield, MO

August 4, 2015Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2015, 3:02 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2015, 3:02 PM CDT (20:02 UTC)
Expired
Aug 4, 2015, 3:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:07 PM CDTHAIL 12 Nnw Devil'S Elbow, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KSGF 042002
SVRSGF
MOC161-169-042100-
/O.NEW.KSGF.SV.W.0241.150804T2002Z-150804T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  EAST CENTRAL PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 400 PM CDT

* AT 301 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEVIL'S 
  ELBOW...OR 7 MILES EAST OF WAYNESVILLE...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ST. ROBERT...                     DOOLITTLE...
  NEWBURG...                        DEVIL'S ELBOW...
  JEROME...                         

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 163 AND 169...AND
BETWEEN MILE MARKERS 171 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9181 3776 9185 3775 9194 3778 9204
      3782 9210 3786 9211 3791 9210 3795 9204
      3797 9196 3796 9186 3789 9180
TIME...MOT...LOC 2001Z 273DEG 11KT 3784 9206 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
3 follow-up statements
985 
WWUS53 KSGF 042020
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT TUE AUG 4 2015

MOC169-042029-
/O.CAN.KSGF.SV.W.0241.000000T0000Z-150804T2100Z/
PULASKI MO-
320 PM CDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PULASKI COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3780 9186 3780 9194 3782 9199 3785 9202
      3789 9202 3791 9201 3793 9198 3795 9192
      3795 9185 3789 9180 3782 9181
TIME...MOT...LOC 2019Z 265DEG 11KT 3786 9198 

$$

MOC161-042100-
/O.CON.KSGF.SV.W.0241.000000T0000Z-150804T2100Z/
PHELPS MO-
320 PM CDT TUE AUG 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL PHELPS COUNTY...

AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWBURG...OR
11 MILES EAST OF WAYNESVILLE...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

QUARTER SIZE HAIL WAS OBSERVED NEAR DEVIL'S ELBOW.

LOCATIONS IMPACTED INCLUDE...
DOOLITTLE...                      NEWBURG...
JEROME...                         

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 169...AND BETWEEN MILE
MARKERS 171 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3780 9186 3780 9194 3782 9199 3785 9202
      3789 9202 3791 9201 3793 9198 3795 9192
      3795 9185 3789 9180 3782 9181
TIME...MOT...LOC 2019Z 265DEG 11KT 3786 9198 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
095 
WWUS53 KSGF 042036
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT TUE AUG 4 2015

MOC161-042100-
/O.CON.KSGF.SV.W.0241.000000T0000Z-150804T2100Z/
PHELPS MO-
336 PM CDT TUE AUG 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL PHELPS COUNTY...

AT 335 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWBURG...OR 7
MILES SOUTHWEST OF ROLLA...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEWBURG...                        

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3783 9189 3785 9193 3789 9194 3792 9189
      3792 9182 3789 9180 3784 9181 3783 9184
TIME...MOT...LOC 2035Z 274DEG 14KT 3787 9187 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
948 
WWUS53 KSGF 042045
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE AUG 4 2015

MOC161-042054-
/O.CAN.KSGF.SV.W.0241.000000T0000Z-150804T2100Z/
PHELPS MO-
345 PM CDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PHELPS COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN 
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3783 9189 3785 9193 3789 9194 3792 9189
      3792 9182 3789 9180 3784 9181 3783 9184
TIME...MOT...LOC 2043Z 273DEG 11KT 3787 9183 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:37 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 4, 2:37 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT TUE AUG 4 2015

.SYNOPSIS...
ISSUED AT 0237 PM CDT TUE AUG 04 2015

MCV WAS PUSHING EAST-NORTHEAST ACROSS NORTHEAST OKLAHOMA INTO
SOUTHWEST MISSOURI EARLY THIS AFTERNOON. MEANWHILE A SURFACE
BOUNDARY WAS SLOWLY SHIFTING SOUTH-SOUTHWEST INTO CENTRAL MISSOURI
INTO OUR NORTHERN CWA. CLOUD COVER HAS KEPT TEMPERATURES IN THE
80S SO FAR TODAY AND WITH SHOWERS MOVING INTO WESTERN MO,
TEMPERATURES WERE IN THE UPPER 70S TO MID 80S THERE.

UNSETTLED WEATHER IS EXPECTED DURING THE MIDDLE PORTION OF THE
WEEK AND FOCUS WILL BE CENTERED ON THE RISK OF STRONG TO SEVERE
THUNDERSTORMS ALONG WITH FLOODING TONIGHT THROUGH WEDNESDAY NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 0237 PM CDT TUE AUG 04 2015

MCV WILL SHIFT ACROSS THE AREA TONIGHT WHILE THE SURFACE BOUNDARY
SHIFTS SOUTHWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD TONIGHT ACROSS THE AREA WITH SEVERAL FORCING
MECHANISMS IN PLACE.

THINGS WILL BECOME MORE INTERESTING AS WE HEAD INTO WEDNESDAY,
ESPECIALLY IF EXPECTED NIGHTTIME AND MORNING CONVECTION CLEARS TO
THE EAST. MODELS ARE DEVELOPING SOME SURFACE BASED INSTABILITY
WITH CAPES FROM 2000-4000 J/KG DURING THE AFTERNOON/EVENING AND
START TO BRING IN 35 TO 40 KTS OF 0-6KM BULK SHEAR DURING THAT
SAME TIME FROM IN FROM THE NORTHWEST. IF THE INSTABILITY CAN
MATERIALIZE, THERE WILL BE A RISK OF SEVERE STORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS. RIGHT NOW, WE ARE MAINLY
FOCUSING OVER THE WESTERN 2/3 OF THE CWA FOR THE SEVERE WEATHER
POTENTIAL, WITH LARGE HAIL, DAMAGING WIND AND WE CAN'T RULE OUT AN
ISOLATED TORNADO.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL, THERE WILL BE A HEAVY
RAIN RISK AND THE POTENTIAL FOR FLASH FLOODING. WE ARE GOING WITH
TWO TO THREE INCHES OF RAIN OVER OUR NORTHERN AND EASTERN CWA AND
WILL GO WITH A FLASH FLOOD WATCH STARTING AT 12Z WED AND
CONTINUING THROUGH 12Z THU.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 0237 PM CDT TUE AUG 04 2015

ANOTHER WAVE OF ENERGY WILL SHIFT INTO THE AREA LATE THURSDAY INTO
THURSDAY NIGHT AS THE FORECAST AREA WILL REMAIN TO THE NORTHEAST
OF THE UPPER LEVEL RIDGE. THIS WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO THE AREA. THE RIDGE IS EXPECTED TO AMPLIFY AND
BUILD MORE INTO THE REGION BY LATE IN THE WEEK INTO THE WEEKEND,
BUT MAY STILL HAVE PRECIPITATION CHANCES OVER OUR NORTHEAST CWA ON
THE NORTHEAST PERIPHERY OF THE RIDGE. TEMPERATURES SHOULD AGAIN BE
ON THE RISE AS THE RIDGE BUILDS BACK INTO THE AREA AND WILL START
TO SEE HEAT INDEX VALUES CREEP BACK INTO THE POTENTIAL ADVISORY
CRITERIA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE AUG 04 2015

AN AREA OF SHOWERS OVER EASTERN KANSAS AND OKLAHOMA WILL
MOVE INTO THE AREA THIS AFTERNOON. ADDED VICNITY SHOWERS TO
ACCOUNT FOR THIS ACTIVITY. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE THEN POSSIBLE LATE THIS EVENING AS A FRONTAL BOUNDARY MOVES
INTO THE AREA. HARD TO PINPOINT EXACT TIMING AT THIS JUNCTURE
THEREFORE WENT WITH PROB30. A BRIEF BREAK IS POSSIBLE TOMMORROW
MORNING BEFORE ADDITIONAL ACTIVITY DEVELOPS OVER THE AREA.
CONDITIONS OVERALL WITH BE VFR THROUGHOUT THE PERIOD, HOWEVER ANY
THUNDERSTORMS WILL CAUSE A DROP TO MVFR-IFR. WINDS OUTSIDE OF ANY
THUNDERSTORMS WILL PRIMARILY BE LIGHT OUT OF THE SOUTHWEST.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...LINDENBERG
SHORT TERM...LINDENBERG
LONG TERM...LINDENBERG
AVIATION...BURCHFIELD
Hazardous weather outlook, Aug 4, 12:51 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT TUE AUG 4 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ALTHOUGH
  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
  STORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY
  DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO
  THURSDAY. THERE WILL BE AN ELEVATED POTENTIAL FOR SEVERE
  THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH THE MAIN
  THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
  TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY
  RAINFALL WILL BE POSSIBLE AND ANY TRAINING OF STORMS OVER THE
  SAME AREA COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:58 PM CDTFlash Flood WatchSGFBarry, Benton, Camden, Cedar, Christian, Dade and 23 more25 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.